Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 36, NWS Tucson, AZ

July 20, 2018Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 20, 2018, 5:17 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 43 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 20, 2018, 5:17 PM MST (00:17 UTC)
Expired
Jul 20, 2018, 6:00 PM MST
In force
43 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 51 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 20, 5:29 PM MSTHAIL 16 Se Sierra Vista, AZSPOTTER #911 IN SIERRA VISTA REPORTS HAIL NOW UP TO 1 IN DIAMETER.
Jul 20, 5:34 PM MSTHAIL 13 Ese Sierra Vista, AZREPORT VIA COCORAHS ESTIMATED QUARTER SIZE HAIL.
Jul 20, 5:35 PM MSTHAIL 14 Se Sierra Vista, AZSPOTTER #3108 IN SIERRA VISTA HAD DIME TO QUARTER SIZE HAIL FOR 8 MINUTES.
Jul 20, 5:36 PM MSTHAIL 15 Sse Sierra Vista, AZSPOTTER 322 ESTIMATED NICKEL TO QUARTER SIZE HAIL FALLING FOR ROUGHLY 3-4 MINUTES.
Jul 20, 5:38 PM MSTHAIL 15 Se Sierra Vista, AZSPOTTER 374 ESTIMATED QUARTER SIZE HAIL.
Jul 20, 5:40 PM MSTHAIL 15 Sse Sierra Vista, AZSPOTTER 905 ESTIMATED QUARTER SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 0.3 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1632 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
2347 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-39 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

940 
WUUS55 KTWC 210017
SVRTWC
AZC003-023-210100-
/O.NEW.KTWC.SV.W.0036.180721T0017Z-180721T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
517 PM MST FRI JUL 20 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...
  East central Santa Cruz County in southeastern Arizona...

* Until 600 PM MST.

* At 516 PM MST, a severe thunderstorm was located near Sierra Vista
  Southeast, or 7 miles south of Sierra Vista, moving west at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sierra Vista, Sierra Vista Southeast, Hereford, Nicksville, Parker
  Canyon Lake and Ramsey Canyon Preserve.

This includes the following highways...
 Route 83 between mile markers 3 and 7.
 Route 90 between mile markers 317 and 326.
 Route 92 between mile markers 322 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 11047 3158 11018 3138 11016 3138 11046
TIME...MOT...LOC 0016Z 089DEG 6KT 3145 11027 

HAIL...1.00IN
WIND...60MPH
 
$$
1 follow-up statement
081 
WWUS55 KTWC 210031
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
531 PM MST FRI JUL 20 2018

AZC003-023-210100-
/O.CON.KTWC.SV.W.0036.000000T0000Z-180721T0100Z/
Cochise-Santa Cruz-
531 PM MST FRI JUL 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR SOUTHWESTERN COCHISE AND EAST CENTRAL SANTA CRUZ COUNTIES...

At 524 PM MST, a severe thunderstorm was located near Sierra Vista, 
moving north at 10 mph. A weather spotter reported quarter size hail 
in Sierra Vista at 529 PM MST.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sierra Vista, Sierra Vista Southeast, Hereford,

This includes the following highways... 
Route 83 between mile markers 3 and 7.
Route 90 between mile markers 317 and 326.
Route 92 between mile markers 322 and 334.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3158 11047 3158 11018 3138 11016 3138 11046
TIME...MOT...LOC 0029Z 191DEG 7KT 3151 11028 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 1:29 PM MST, 3 hours 48 minutes earlier.

Area forecast discussion, Jul 20, 1:29 PM MST, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
129 PM MST Fri Jul 20 2018

.SYNOPSIS...Isolated to scattered thunderstorms will continue this
evening and again Saturday afternoon and evening. Then high pressure
will strengthen over the region late this weekend into early next
week resulting very little storm activity and much warmer
temperatures. High temperatures Monday into Wednesday will be much
warmer than normal and likely reaching record levels at some
locations.

&&

.DISCUSSION...Storms are developing as expected early this afternoon
and should continue well into the evening hours. With the instability
we have, several will likely get rather feisty and produce strong
winds with local heavy rains and possibly small hail. Will need to be
watching. Into the mid-afternoon hours storms will likely have a hard
time coming off the higher terrain but later in the day that is
possible and will need to watch how this pans out. Could be the last
chance for the Tucson metro area for storms until toward the end of
next week. That said, some of the short range CAM solutions are
suggesting a possible after midnight light show for parts of the area
including Tucson.

Saturday, we will gradually begin to transition to a less favorable
thunderstorm environment thanks to upper level high pressure that
will build westward from Texas this weekend. Still expecting some
storms Saturday, just fewer in number and more limited to higher
terrain east and south of Tucson. Also may end up with a fair amount
of cloud cover through the morning which would hinder development.

Sunday the high approaches and settles overhead Monday through
Tuesday. Sunday there will be very limited convection then Monday and
Tuesday will not likely see much of any development thanks to the
subsidence and mid-level warming. That said, that warming will impact
our temperatures significantly. Heights and temperatures 700mb and
above are forecast to be at or above the 99th percentile for this
time of year which translates to hot temperatures Monday, Tuesday
and possibly Wednesday. Unlike June when dewpoints are typical very
low they will be higher this event which will make it feel warmer
yet. We already have an Heat Warning in effect and that looks great.
There is some question for Wednesday as it will depend on how fast
the monsoon moisture returns over the area behind the departing high.
At a later time we may need to expand the warning into Wednesday at
least for western parts of the area.

By the end of the week temperatures should return to "normal" with
moisture providing for some storms once again.

&&

.AVIATION...Valid through 22/00.
SCT TSRA will continue well into this evening and potentially through
21/10Z before with cloud bases 8-10k ft AGL. Some clearing expected
after 21/12Z then ISOLD-SCT TSRA will redevelop again after 21/19Z
east and south of KTUS. Outside of strong and erratic TSRA outflows,
surface winds remain below 12 kts through the period. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...Scattered thunderstorms will continue into the
overnight hours then fire up again east and south of Tucson Saturday
afternoon, although they should be fewer in number. Upper level high
pressure will build over the region significantly suppressing
thunderstorms Sunday through Tuesday so they will be tough to come by
at all outside of the White Mountains although dewpoints will remain
at respectable levels. However, this high will bring near or record
level heat to the area Monday through at least Tuesday. Later in the
week the high shifts to the west allowing monsoon moisture to begin
returning to the area. Winds typically light for mid-summer with the
exception of strong gusty winds near thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning from 10 AM Monday to 8 PM MST Tuesday for
AZZ501>509.

&&

PUBLIC...Cerniglia
AVIATION....Cerniglia
FIRE WEATHER...Cerniglia

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 20, 2:37 PM MST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tucson AZ
237 PM MST FRI JUL 20 2018

AZZ506-507-514-202200-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-
237 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA AND
SOUTHEASTERN PINAL COUNTIES UNTIL 300 PM MST...

At 237 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of San Manuel, or 20 miles east of Oro Valley, moving
west at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
San Manuel, Campo Bonito.

LAT...LON 3259 11053 3246 11053 3243 11078 3257 11079
TIME...MOT...LOC 2137Z 089DEG 6KT 3251 11062
Special weather statement, Jul 20, 3:15 PM MST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Tucson AZ
315 PM MST FRI JUL 20 2018

AZZ506>509-511-514-202300-
Upper Gila River and Aravaipa Valleys including Clifton/Safford-Santa
Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Upper San Pedro River Valley including Sierra
Vista/Benson-Eastern Cochise County Below 5000 Feet including
Douglas/Willcox-Galiuro and Pinaleno Mountains including Mount
Graham-
315 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA...SOUTHWESTERN
GRAHAM...NORTHWESTERN COCHISE AND SOUTHEASTERN PINAL COUNTIES UNTIL
400 PM MST...

At 313 PM MST, Doppler radar was tracking a couple of strong
thunderstorms, one south of San Manual and the other about 17 miles
northwest of Willcox. Both storms were nearly stationary.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
San Manuel, Campo Bonito, and Muleshoe Ranch Preserve.

LAT...LON 3241 10992 3224 11003 3236 11054 3255 11080
      3263 11067
TIME...MOT...LOC 2213Z 089DEG 4KT 3236 11010
Special weather statement, Jul 20, 4:01 PM MST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Tucson AZ
401 PM MST FRI JUL 20 2018

AZZ507-508-513-202330-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
401 PM MST FRI JUL 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 430 PM MST...

At 400 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Willcox, moving west at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cochise.

LAT...LON 3217 10982 3199 10985 3205 11011 3222 11007
TIME...MOT...LOC 2300Z 094DEG 7KT 3209 10992
Local storm report, Jul 20, 4:27 PM MST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
427 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             16 SSW WILLCOX          32.04N 109.94W
07/20/2018  M1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER 3096 REPORTED QUARTER SIZE HAIL.

&&

RH
Local storm report, Jul 20, 5:01 PM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
501 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             16 SSE SIERRA VISTA     31.35N 110.21W
07/20/2018  E1.00 INCH       COCHISE            AZ   TRAINED SPOTTER

            SPOTTER 903 REPORTED ROUGHLY QUARTER SIZE
            HAIL.

&&

RH
Local storm report, Jul 20, 5:02 PM MST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
502 PM MST FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             13 SSE SIERRA VISTA     31.39N 110.23W
07/20/2018  E1.00 INCH       COCHISE            AZ   PUBLIC

            SPOTTER 926 REPORTED HEAVY RAIN AND UP TO 1"
            HAIL.

&&

RH

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 20, 5:01 PM MSTFlash Flood WarningTWCCochise89 min
Jul 20, 5:14 PM MSTSevere Thunderstorm WarningTWCCochise31 min
Jul 20, 5:42 PM MSTSpecial Weather StatementTWCCochise48 min
Jul 20, 5:42 PM MSTSevere Thunderstorm WarningTWCCochise33 min
Jul 20, 6:02 PM MSTSevere Thunderstorm WarningTWCCochise28 min
Jul 20, 6:14 PM MSTSpecial Weather StatementTWCCochise46 min
Jul 21, 2:12 AM MSTAreal Flood AdvisoryTWCPima93 min
Jul 21, 2:21 AM MSTFlash Flood WarningTWCPima114 min
Jul 21, 4:21 AM MSTSpecial Weather StatementTWC39 min
Jul 21, 4:47 PM MSTSpecial Weather StatementTWCGraham28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.